Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On uniformly Gâteaux smooth norms and normal structure

Authors: Michal Johanis and Jan Rychtár
Journal: Proc. Amer. Math. Soc. 135 (2007), 1511-1514
MSC (2000): Primary 46B20
Published electronically: November 29, 2006
MathSciNet review: 2276661
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that every separable Banach space admits an equivalent norm that is uniformly Gâteaux smooth and yet lacks asymptotic normal structure.

References [Enhancements On Off] (What's this?)

  • [BS] J.B. Baillon and R. Schöneberg, Asymptotic normal structure and fixed points of nonexpansive mappings, Proc. Amer. Math. Soc. 81 (1981), no. 2, 257-264. MR 0593469 (82c:47068)
  • [B] F.E. Browder, Nonexpansive nonlinear operators in a Banach space, Proc. Nat. Acad. Sci. U.S.A. 54 (1965), 1041-1044. MR 0187120 (32:4574)
  • [DGZ] R. Deville, G. Godefroy and V. Zizler, Smoothness and Renormings in Banach Spaces, Monographs and Surveys in Pure and Applied Mathematics 64, Pitman, 1993. MR 1211634 (94d:46012)
  • [DLT] P.N. Dowling, C.J. Lennard and B. Turett, Asymptotically isometric copies of $ c_0$ in Banach spaces, J. Math. Anal. Appl. 219 (1998), 377-391. MR 1606342 (98m:46023)
  • [K] M.A. Khamsi, Uniform smoothness implies super-normal structure property, Nonlinear Anal. 19 (1992), 1063-1069. MR 1194145 (93k:46012)
  • [M] B. Maurey, Points fixes des contractions sur un convexe fermé de $ L_1$, Seminaire d'Analyse Fonctionelle 80-81, Ecole Polytechnique Palaiseau, 1981. MR 0659309 (83h:47041)
  • [MS] S.A. Mariadoss and P.M. Soardi, A remark on asymptotic normal structure in Banach spaces, Rend. Sem. Mat. Univ. Politec. Torino 44 (1987), no. 3, 393-395. MR 0932426 (89e:46017)
  • [LT] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces I. Sequence Spaces, Springer-Verlag, 1977. MR 0500056 (58:17766)
  • [Z] V. Zizler, On some rotundity and smoothness properties of Banach spaces, Dissertationes Math. Rozprawy Mat. 87 (1971), 33 pp. MR 0300060 (45:9108)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20

Retrieve articles in all journals with MSC (2000): 46B20

Additional Information

Michal Johanis
Affiliation: Department of Mathematical Analysis, Charles University, Sokolovská 83, 186 75 Praha 8, Czech Republic

Jan Rychtár
Affiliation: Department of Mathematical Sciences, University of North Carolina at Greensboro, Greensboro, North Carolina 27402

Keywords: Normal structure, asymptotic normal structure, uniformly G\^ateaux smooth norms
Received by editor(s): January 9, 2006
Published electronically: November 29, 2006
Additional Notes: The first author was supported by the research project MSM 0021620839 and by grant GAČR 201/05/P582
The second author was supported by the UNCG New Faculty Summer Excellence Grant 2005.
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society